Nebraska, 2003

Winter Storm in Nebraska, November 22 to 23, 2003

November 22 to 23, 2003 · NWS LBF · 5 events in 5 counties and zones

A strong low pressure system moved southwest to northeast across North Central Nebraska. Ahead of the low pressure, light freezing drizzle fell.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A strong low pressure system moved southwest to northeast across North Central Nebraska. Ahead of the low pressure, light freezing drizzle fell. As the cold air behind the low filtered into the area, all precipitation turned to snow. Snow accumulations of 4 to 8 inches combined with north to northwest winds of 20 to 30 mph to create visibilities at one-half mile or less at times and treacherous driving conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Nov 22, 3:38 AM CST, 9 hours 52 minutes earlier.

Area forecast discussion, Nov 22, 3:38 AM CST, 9 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
338 AM CST THU NOV 22 2003

...FORECAST CHALLENGE SNOW AMOUNTS AND LOCATIONS TODAY THROUGH
SUNDAY NIGHT...

.DISCUSSION...
MODELS SOMEWHAT IN AGREEMENT WITH GLOBAL STRONGER AND FURTHER SOUTH
WITH SURFACE LOW AND SLIGHLY SLOWER THAN ETA IN KICKING SYSTEM OUT.
BOTH MODELS OVERDONE ON PRECIPITATION ON INITIALIZATION AREA AND
COVERAGE AS SEEN IN NATIONAL RADAR COMPOSITE. WILL USE A BLEND OF
MODELS IN TIMING AND QPF. STRONG 150+ 250MB JET WILL CONTINUE TO DIG
H5 TROUGH OVER WESTERN CONUS AS 700MB LOW CLOSES OFF AND LIFTS
NORTHEAST OVER FORECAST AREA TODAY THROUGH TONIGHT. STRONG JET WILL
KEEP THINGS MOVING PROGRESSIVELY. PREVIOUS FORECAST HAD VERY GOOD
HANDLE ON AREA.

AREA OF FIRST CONCERN WILL BE NORTHWEST COUNTIES WHERE PRECIPITATION
HAS INITIATED. VISIBILITIES DOWN TO A MILE AT KCDR. WILL KEEP
ADVISORY GOING NORTHWEST TODAY AND SOUTHWEST THIS AFTERNOON...WHERE
JET DYNAMICS UPSLOPE WILL KEEP SNOW AS CYCLOGENESIS OCCURS OVER 4
CORNERS AREA LATE THIS AFTERNOON AND TONIGHT. AREA OF CONCERN WILL
SHIFT TO THE EAST LATE THIS AFTERNOON. WILL KEEP WINTER STORM WATCH
GOING FOR NORTH CENTRAL TONIGHT BUT HAVE DROPPED REST OF THE AREA
DOWN TO ADVISORY TONIGHT. WRAP AROUND WILL CONTINUE OVER NORTH
CENTRAL TOMORROW.

NO CHANGES MADE TO EXTENDED AT THIS TIME.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...WINTER STORM WATCH SATURDAY NIGHT
INTO SUNDAY AFTERNOON NORTHEAST ZONES/WINTER WEATHER ADVISORY FOR
NORTHWEST ZONES TODAY THROUGH LATE TONIGHT...SOUTHWEST ZONES THIS
AFTERNOON THROUGH SUNDAY AFTERNOON AND CUSTER...BLAINE AND LOUP
COUNTIES TONIGHT THROUGH SUNDAY AFTERNOON.

&&

POWER
Hazardous weather outlook, Nov 22, 4:55 AM CST, 8 hours 35 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-221645-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
455 AM CST SAT NOV 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TODAY

A SIGNIFICANT STORM WILL TRACK THROUGH WESTERN AND NORTH CENTRAL
NEBRASKA TODAY AND SUNDAY.  THE BRUNT OF THE STORM IS EXPECTED TO HIT
TONIGHT ACROSS NORTH CENTRAL NEBRASKA NEAR AND NORTH OF HIGHWAY 2.
WINDS WILL GRADUALLY INCREASE TODAY AND TONIGHT.  THE WIND COMBINED
WITH FALLING SNOW COULD PRODUCE SIGNIFICANT TRAVEL PROBLEMS ACROSS
THE REGION.  STRONGEST WINDS WILL OCCUR NEAR AND EAST OF HIGHWAY 83
LATE TONIGHT AND SUNDAY.

VARIOUS WATCHES AND ADVISORIES ARE IN EFFECT FOR THE STORM.  A WINTER
STORM WARNING WILL PROBABLY BE ISSUED LATER TODAY FOR PARTS OF NORTH
CENTRAL NEBRASKA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

.SPOTTER INFORMATION STATEMENT...

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Sheridan

When
November 22, 1:30 PM CST to November 23, 1:00 PM CST
Where
Sheridan forecast zone
Reported by
GENERAL PUBLIC
Coordinates
42.505, -102.409 (the zone’s center; the record gives no point)

Winter Storm, Eastern Cherry

When
November 22, 1:30 PM CST to November 23, 1:00 PM CST
Where
Eastern Cherry forecast zone
Reported by
GENERAL PUBLIC
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

Winter Storm, Western Cherry

When
November 22, 1:30 PM CST to November 23, 1:00 PM CST
Where
Western Cherry forecast zone
Reported by
GENERAL PUBLIC
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

Winter Storm, Boyd

When
November 22, 1:30 PM CST to November 23, 1:00 PM CST
Where
Boyd forecast zone
Reported by
GENERAL PUBLIC
Coordinates
42.900, -98.766 (the zone’s center; the record gives no point)

Winter Storm, Keya Paha

When
November 22, 1:30 PM CST to November 23, 1:00 PM CST
Where
Keya Paha forecast zone
Reported by
GENERAL PUBLIC
Coordinates
42.879, -99.712 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368541, 5368542, 5368543, 5368544, 5368545.